Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Restricted ramification for imaginary quadratic number fields and a multiplicator free group


Author: Stephen B. Watt
Journal: Trans. Amer. Math. Soc. 288 (1985), 851-859
MSC: Primary 11R32; Secondary 11R11
DOI: https://doi.org/10.1090/S0002-9947-1985-0776409-X
MathSciNet review: 776409
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be an imaginary quadratic number field with unit group $ {E_K}$ and let $ \ell $ be a rational prime such that $ \ell \nmid \left\vert {{E_K}} \right\vert$. Let $ S$ be any finite set of finite primes of $ K$ and let $ K(\ell ,S)$ denote the maximal $ \ell $-extension of $ K$ (inside a fixed algebraic closure of $ K$) which is nonramified at the finite primes of $ K$ outside $ S$. We show that the finitely generated pro-$ \ell $-group $ \Omega (\ell ,S) = \operatorname{Gal}(K(\ell ,S)/K)$ has the property that a complete set of defining relations for $ \Omega (\ell ,S)$ as a pro-$ \ell $-group can be obtained by lifting the nontrivial abelian or torsion relations in the maximal abelian quotient group $ \Omega {(\ell ,S)^{{\text{ab}}}}$. In addition we use the key idea of the proof to derive some interesting results on towers of fields over $ K$ with restricted ramification.


References [Enhancements On Off] (What's this?)

  • [1] J. W. S. Cassels and A. Fröhlich, Algebraic number theory, Thompson, Washington, D. C., 1967. MR 0215665 (35:6500)
  • [2] A. Fröhlich, On fields of class two, Proc. London Math. Soc. 4 (1954), 235-256. MR 0063404 (16:116b)
  • [3] -, Algebraic number fields, Academic Press, London, 1977.
  • [4] -, Central extensions, Galois groups, and ideal class groups of number fields, Contemp. Math. 24 (1983). MR 720859 (85c:11101)
  • [5] H. Koch, Galoissche Theorie der $ p$-Erweiterungen, VEB Deutscher Verlag der Wissenschaften, Berlin, 1970. MR 0291139 (45:233)
  • [6] S. Lang, Algebraic number theory, Addison-Wesley, Reading, Mass., 1970. MR 0282947 (44:181)
  • [7] S. S. Shatz, Profinite groups, arithmetic, and geometry, Princeton Univ. Press, Princeton, N. J., 1972. MR 0347778 (50:279)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R32, 11R11

Retrieve articles in all journals with MSC: 11R32, 11R11


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0776409-X
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society